Kansas, 2013

Hail and Damaging Winds in Kansas, June 25, 2013

June 25, 2013 · NWS ICT · 7 events in 2 counties and zones

A few severe thunderstorms that struck Reno and Kingman Counties on the evening of the 25th produced hail as large as golf balls, gusts around 60 mph and heavy rains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$3,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A few severe thunderstorms that struck Reno and Kingman Counties on the evening of the 25th produced hail as large as golf balls, gusts around 60 mph and heavy rains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 25, 5:33 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 25, 5:33 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
633 PM CDT TUE JUN 25 2013

UPDATED 00Z AVIATION SECTION.

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 300 PM CDT TUE JUN 25 2013

THE NEXT COUPLE OF DAYS LOOK TO BE THE HOTTEST OF THIS CURRENT
STRETCH...AS THE UPPER RIDGE AMPLIFIES ACROSS THE WESTERN CONUS
THRU THE END OF THE WEEK. HEAT INDICES ARE EXPECTED TO FLIRT WITH
ADVISORY CRITERIA ON WEDNESDAY AND THURSDAY AFTERNOONS...THOUGH
FORECAST COLLABORATION/CONSENSUS SUPPORTED HOLDING OFF ON A
HEADLINE FOR NOW WITH MARGINAL CONFIDENCE AND AREAL EXTENT. THAT
SAID...THURSDAY LOOKS TO BE THE HOTTEST DAY AHEAD OF THE COLD
FRONT WHICH WILL SAG SOUTH INTO NORTHERN KANSAS LATE IN THE DAY.
WILL CONTINUE TO CARRY SLIGHT TO MODEST CONVECTIVE CHANCES ALONG
AND JUST BEHIND THIS FRONT MAINLY THURSDAY NIGHT INTO EARLY ON
FRIDAY.

CANNOT RULE OUT SOMEWHAT MORE ISOLATED CONVECTION TONIGHT AND
AGAIN WEDNESDAY EVENING/NIGHT ALONG THE WEAKER SURFACE FRONT
WHICH WILL DROP SOUTH ACROSS THE AREA...HOWEVER WILL LEAVE THE
FORECAST DRY FOR NOW.

SLIGHT COOLING STILL EXPECTED ON FRIDAY WITH SOME LINGERING
CONVECTION POSSIBLE ACROSS SOUTHEAST KANSAS.

DARMOFAL

.LONG TERM...(SATURDAY THROUGH TUESDAY)
ISSUED AT 300 PM CDT TUE JUN 25 2013

THE HIGHLY AMPLIFIED UPPER FLOW REGIME WITH THE EASTERN CONUS
TROF AND WESTERN RIDGE WILL ALLOW FOR TEMPERATURES TO DROP AT
OR PERHAPS A TAD BELOW CLIMO BY EARLY NEXT WEEK. THIS COOLING
WILL BE PRECEDED BY A STRONGER COLD FRONT OVER THE WEEKEND WITH
SOME CONVECTIVE CHANCES ASSOCIATED WITH ITS PASSAGE. OTHERWISE
GENERALLY DRY INTO MONDAY AND TUESDAY.

DARMOFAL

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 627 PM CDT TUE JUN 25 2013

VFR CONDITIONS EXPECTED ACROSS THE REGION TNGT INTO WED.  THE MAIN
CONCERN WILL BE A WEAK SURFACE TROUGH EXPECTED TO BE LOCATED ACROSS
THE FORECAST AREA TNGT INTO WED.  THIS WILL LEAD TO WINDS ACROSS CEN
KS STAYING OUT OF THE NW FOR THE EVENING HOURS....WITH STRONG AND
GUSTY SOUTH WINDS TO THE SOUTH OF THIS BOUNDARY FOR THE KICT/KHUT
AND KCNU TAFS. WARM AIR ALOFT WILL KEEP ANY SHRA/TSRA FROM
DEVELOPING ALONG THIS TROUGH...WITH JUST SOME MID LEVEL CLOUDS
EXPECTED.

NOT EXPECTING WINDS TO BE AS STRONG ON WED AS SFC TROUGH REMAINS
SOMEWHAT ACROSS THE FORECAST AREA.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    74 101  75 103 /  10  10  10  10
HUTCHINSON      72 102  74 104 /  10  10  10  10
NEWTON          73 100  74 102 /  10  10  10  10
ELDORADO        74  99  74 101 /  10  10  10  10
WINFIELD-KWLD   74  99  75 102 /  10  10  10  10
RUSSELL         69 102  73 103 /  10   0   0  20
GREAT BEND      69 102  73 104 /  10   0   0  10
SALINA          72 102  74 103 /  10  10   0  10
MCPHERSON       72 101  74 103 /  10  10  10  10
COFFEYVILLE     75  97  75  99 /  10  10  10  10
CHANUTE         75  97  75  99 /  10  10  10  10
IOLA            75  97  75  98 /  10  10  10  10
PARSONS-KPPF    75  97  75  99 /  10  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ051>053-067>069-
082-083-091>093.

&&
Hazardous weather outlook, Jun 25, 6:31 PM CST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
731 PM CDT TUE JUN 25 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-270045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
731 PM CDT TUE JUN 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER SOUTH CENTRAL KANSAS
EARLY THIS EVENING. A STRONG STORM WITH HAIL UP TO DIME SIZE AND
WIND GUSTS 50 MPH ARE THE MAIN CONCERNS.

HEAT INDICES WILL HOVER NEAR 100 DEGREES ACROSS MUCH OF THE AREA
THROUGH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAT INDICES ARE EXPECTED TO RANGE FROM 100 TO 105 DEGREES ACROSS
MUCH OF THE AREA DURING THE AFTERNOON HOURS ON WEDNESDAY AND
THURSDAY...AND MAY EXCEED 105 DEGREES ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS ON THURSDAY.

THERE WILL BE A CHANCE FOR THUNDERSTORMS LATE THURSDAY INTO FRIDAY
AS A COLD FRONT MOVES SOUTH ACROSS THE AREA. A FEW STRONG OR
ISOLATED SEVERE STORMS WILL BE POSSIBLE. A STRONGER COLD FRONT
WILL MOVE ACROSS THE AREA ON SATURDAY INTO SATURDAY NIGHT BRINGING
ANOTHER CHANCE FOR STRONG STORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Jun 25, 6:16 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
716 PM CDT TUE JUN 25 2013

KSZ067-260100-
RENO-
716 PM CDT TUE JUN 25 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RENO COUNTY...

AT 715 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR PARTRIDGE...OR 9 MILES SOUTHWEST OF
HUTCHINSON...AND MOVING EAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3804 9813 3813 9770 3797 9770 3781 9770
      3786 9813
TIME...MOT...LOC 0016Z 269DEG 13KT 3796 9801

JAKUB
Local storm report, Jun 25, 6:26 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
726 PM CDT TUE JUN 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             3 ENE PARTRIDGE         37.98N 98.03W
06/25/2013  E0.75 INCH       RENO               KS   TRAINED SPOTTER

&&

BDK
Special weather statement, Jun 25, 7:00 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
800 PM CDT TUE JUN 25 2013

KSZ067-082-260145-
KINGMAN-RENO-
800 PM CDT TUE JUN 25 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KINGMAN AND RENO COUNTIES...

AT 755 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES NORTH OF PRETTY PRAIRIE...OR 15 MILES
NORTH OF KINGMAN...AND MOVING SOUTHEAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3793 9841 3803 9777 3774 9780 3773 9781
      3768 9781 3762 9781 3761 9835
TIME...MOT...LOC 0100Z 305DEG 9KT 3786 9804

JAKUB
Local storm report, Jun 25, 7:27 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
827 PM CDT TUE JUN 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     HAIL             3 NNE PENALOSA          37.75N 98.30W
06/25/2013  E1.50 INCH       RENO               KS   TRAINED SPOTTER

&&

BDK

The radar

The Wichita radar (KICT), 76 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Reno

When
June 25, 7:27 PM CST to 7:28 PM CST
Where
Reno County, 7 mi S of Langdon
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.750, -98.300

Thunderstorm Wind, Reno

When
June 25, 7:30 PM CST to 7:31 PM CST
Where
Reno County, 0.88 mi NW of Castleton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.880, -97.980

Heavy rains were also reported.

Hail, Reno

When
June 25, 7:32 PM CST to 7:33 PM CST
Where
Reno County, 7.3 mi SE of Turon
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.740, -98.320

Winds between 40 and 50 mph were also reported.

Lightning, Reno

When
June 25, 7:38 PM CST to 7:39 PM CST
Where
Reno County, 0.69 mi S of Pretty Prairie
Crop damage
$3,000
Reported by
Law Enforcement
Coordinates
37.770, -98.020

Wheat stubble caught on fire. The field fire occurred on Whiteside Road 1/2 mile east of Boundary Road.

Hail, Kingman

When
June 25, 7:43 PM CST to 7:44 PM CST
Where
Kingman County, 1.09 mi E of Penalosa
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.720, -98.300

Gusts around 60 mph were also reported.

Thunderstorm Wind, Kingman

When
June 25, 7:43 PM CST to 7:44 PM CST
Where
Kingman County, 1.09 mi E of Penalosa
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.720, -98.300

Ping pong ball-sized hail also occurred.

Hail, Kingman

When
June 25, 8:34 PM CST to 8:35 PM CST
Where
Kingman County, 1.78 mi ESE of Cunningham
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.640, -98.400

Heavy rains were also reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450788, 450792, 450789, 450793, 450790, 450794, 450791.